Can I stop my Coumadin? 5. September 2010 William Davis (20) Here I go again. While I will try to keep this blog on topic, i.e., coronary heart disease prevention and reversal using nutritional and other natural strategies, I believe that a "critical mass" of frequently asked, though off topic, questions keep cropping up. One such question revolves around Coumadin, or warfarin. Somehow, my Nattokinase scam blog post draws traffic about Coumadin. I tried to make the point that a conventional blood thinning agent like Coumadin that undoubtedly has undesirable side-effects cannot be replaced by an agent that has an uncertain track record. In the case of nattokinase, no track record. To illustrate how far wrong the "nattokinase as replacement for Coumadin" idea can go, here is a question from Anna: I came across your blog while perusing. I am a bit bummed because I have been on Coumadin (warfarin) for around 22 years since I was 6 years old. I have a mechanical heart valve (St. Jude's), as I have heart-related issues, including hypertrophic obstructive cardiomyopathy.Well, it is just that the warfarin seems to interact with nearly everything. I feel like I can not get the nutrients my body requires. I desire to consume more raw foods and vegan foods, though I do not want anything to damage my heart valve or risk a stroke/heart attack or internal bleeding.I have been underweight the majority of my life, malnourished , currently am still somewhat underweight, though enjoying food again, as I had what mimicked Crohn's Disease for several years (horrendous pain), from which I am in remission now. I was diagnosed with osteoporosis, which may or may not be caused from consuming warfarin.Is it possible to get off of warfarin and effectively keep my blood thinned ? I currently take 1.5 mg to 2 mg dosage. Does the warfarin destroy Vitamin K and if so does that mean while on warfarin I never get the Vitamin K nutrients even if I did consume foods with it in it?Thank youAnnaNo, sorry, Anna. Stopping Coumadin with your unique issues, i.e., a prosthetic mechanical heart valve (likely mitral, judging by your history of hypertrophic obstructive cardiomyopathy, in which the patterns of blood flow ejected from the heart disrupt the natural mitral valve function) and cardiomyopathy, can be fatal. Without blood thinning, the mechanical heart valve can trigger blood clot formation, since it is a foreign object implanted into the bloodstream. There are no natural alternatives available with track records confident enough to bet your life on. Aspirin nor Plavix are blood thinners, but platelet inhibitors. These two agents, while they work for other forms of arterial (but not venous) blood clot inhibition, will not work for your unique situation. Likewise, a purported oral lytic agent like nattokinase should not be substituted for Coumadin. Even if there was plausible science behind it, you should demand substantial evidence that it provides at least blood thinning equivalent to Coumadin. Should a blood clot, even a small one, form in or around the prosthetic valve, the valve can stop working within seconds. This can lead to death within minutes. I believe it would be foolhardy to bet your life based on the marketing--let me repeat: MARKETING--of a "nutritional supplement" by supplement manufacturers eager to make a buck. Nor are there any other nutritional supplements that can safely replace the Coumadin. I wish that were NOT true, as I am no stranger to the long-term dangers of Coumadin and I am a big believer, in general, in nutritional supplements. I am a BIGGER believer, however, in the truth. Weighing the options available to us today, there really is no rational choice but to remain on Coumadin. By the way, I tell my patients to eat a substantial amount of green vegetables while they take Coumadin. I know that conventional advice is to reduce or eliminate green vegetables due to their content of Coumadin-antagonizing vitamin K. I think this is wrong, also. Green vegetables are the best foods on earth. They reduce risk for cancer, diabetes, bone disease, and coronary heart disease. To obtain the benefits of green vegetables without mucking up your blood thinning (your "protime" or International Normalized Ratio, INR), I advise my patients who take Coumadin to eat green vegetables--but do so every day in relatively consistent quantities, so that the protime or INR is not disrupted and remains reasonably constant. It may mean that your total dose of Coumadin may be somewhat higher, e.g., 3 or 4 mg instead of 2 mg, but the dose is immaterial outside of blood thinning. That way, you obtain all the wonderful health benefits of green vegetables while maintaining fairly consistent blood thinning/protime/INR. Coumadin does not block all the health benefits of vegetables, only those related to vitamins K1 and K2. With regards to protecting yourself from the osteoporosis promoting effects of Coumadin, I would be sure to follow a program of natural bone health, such as the one I discussed in Homegrown osteoporosis prevention and reversal. You will have to be extra careful, however, with the vitamin K2. Ideally, you have a doctor knowledgeable about vitamin K2 who can assist you in managing K2 intake while on Coumadin. This is something you can definitely NOT manage on your own. (I am a big believer in self-managed care, but this is way beyond the limit.) Lastly, it is my belief that anyone with an inflammatory bowel condition, such as Crohn's disease or ulcerative colitis, should absolutely, positively, and meticulously AVOID WHEAT and all other gluten sources (such as rye, barley, and oats). Even if you test negative for celiac markers (e.g., anti-gliadin antibodies, emdomysium and transglutaminase antibodies), the enhanced intestinal permeability will allow wheat proteins, such as gluten, to gain ready entry into the bloodstream. Not to mention that wheat should have no place in the human diet anyway, in my view.